Virginia, 2004Flash Flooding in Virginia, August 1, 2004
August 1, 2004 · NWS AKQ · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 1, 3:16 PM EST, 4 hours 29 minutes earlier.
Area forecast discussion, Aug 1, 3:16 PM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
416 PM EDT SUN AUG 1 2004
.SYNOPSIS...THE YEARS FIRST TROPICAL STORM OFF THE SOUTH CAROLINA
COAST...WILL MOVE SLOWLY NORTHEAST ALONG THE CAROLINA COASTLINE
THROUGH MONDAY NIGHT. WEAK HIGH PRESSURE WILL BUILD OVER THE AREA BY
LATE TUE AS THE STORM MOVES OFF TO THE NE OF THE REGION. A COLD
FRONT APPROACHES LATE WED AND CROSSES THE MID ATLC EARLY ON THU.
HIGH PRESSURE WILL THEN BUILD OVER THE AREA INTO NEXT WEEKEND.
&&
.SHORT TERM...YEARS 1ST TROPICAL STORM...TS ALEX CURRENTLY LOCATED
ABOUT 70 MILES SSE OF CHARLESTON SC. (SEE LATEST TCPAT1 FOR
DETAILS). AS OF RIGHT NOW...NONE OF AKQ CWA IS IN TROP STM WATCH OR
WRNG. AROUND THE REGION THIS AFTN HAVE LOCALLY HVY RAIN W/ PREC WTRS
OVR 2 INCHES AND WDSPRD DEW PTS IN MID TO UPR 70S. W/ THIS (AND SLOW
MOVEMENT/TRAINING OF STORMS) IN MIND...WORDED ALL ZONES W/ HVY RAIN
FOR EVENG. OBVIOUS FACTOR FOR FCST ON MON INTO TUE WILL DEPEND ON
TRACK OF TS ALEX...WHICH CURRENTLY IS PROGGED TO MOVE UP CAROLINA
COAST...TO A POSITION ABOUT 200 MILES OFF VA CAPES BY 12Z TUE. WENT
W/ LKLY POPS SRN 1/2 CWA BY MON AFTN AS OUTER RAIN BANDS SHOULD
BEGIN TO AFFECT NRN NC/SRN VA. THEN TAPER POPS BACK TO HIGH CHC MON
NGT/TUE (ALTHOUGH THIS WILL BE VERY DEPENDENT ON CURRENT TRACK
VERIFYING). LOOK TO BE IN BETWEEN SYSTEMS LATE TUE INTO WED W/
SUBSIDENCE BEHIND DEPARTING CSTL LOW...W/ FAIRLY WARM TEMPS IN UPR
80S TO LWR 90S.
&&
.LONG TERM...THURSDAY THRU SUNDAY...MODELS COMING TOGETHER ON DEEP
ERN CONUS TROF...AND COOLER THAN NORMAL TEMPS FOR THE EXTENDED. GFS
IS DEEPEST W/ THIS PATTERN BUT ALL MODELS SHOW FAIRLY GOOD CHC FOR A
CLEAN FRONTAL PASSAGE (AT LEAST NRN 1/2 CWA) 12Z GFS A BIT FASTER
THAN 00Z RUN WAS...NOW PUSHING COLD FRONT THRU BY THU MORNING. HAVE
NOT GONE THIS FAST...AS OTHERR MODELS A BIT SLOWER...AND HAVE
RETAINED LOW CHC POPS THU FOR NC/FAR SE VA. OTHERWISE HAVE GONE W/ A
DRY FCST FRI INTO SUN...BELIEVE IT OR NOT
&&
.AVIATION...SKIES HAVE CLEARED SOMEWHAT TO MAINLY VFR ACRS WRN 2/3
CWA...W/ MVFR TO LCL IFR ERN 1/3. STILL EXPECT SCTD CONVECTION THRU
EVENG HRS...W/ IFR CONDS POSSIBLE IN ANY STORMS. THEN FOG EXPECTED
TO DEVELOP TO WDSPRD MVFR/LCL IFR AFTER MIDNGT.
&&
.MARINE...CURRENTLY HAVE SCA FOR SEAS ALONG ALL ATLC CSTL WTRS. THEN
AS TROP STM MOVES UP CAROLINAS ON MON/MON NGT...HAVE SCA EXPECTED
FOR THE SRN BAY AND CURRITUCK SND AS WELL.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...SCA ATLC CSTL WTRS FENWICK TO CURRITUCK BCH LGT.
&&
.PRELIMINARY POINT TEMPS/POPS...
SBY 71 84 70 85 / 50 50 40 30
OXB 71 82 70 83 / 50 50 50 30
WAL 72 83 71 85 / 50 60 50 30
FVX 71 86 69 90 / 50 50 30 20
RIC 72 84 71 89 / 50 50 40 20
PTB 72 86 71 89 / 50 60 40 20
AKQ 72 84 71 88 / 50 60 40 20
PHF 73 83 72 85 / 50 60 50 30
ORF 75 83 73 85 / 50 60 50 30
ECG 75 83 73 85 / 50 60 50 30
&&
BROWN
Hazardous weather outlook, Aug 1, 4:42 AM EST, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
542 AM EDT SUN AUG 01 2004
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-020900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
542 AM EDT SUN AUG 01 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.
.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
A TROPICAL DEPRESSION OFF THE GEORGIA AND SOUTH CAROLINA COAST EARLY
THIS MORNING IS EXPECTED TO TRACK SLOWLY NORTHEAST AND PASS EAST OF
CAPE HATTERAS EARLY TUESDAY BEFORE HEADING OUT TO SEA. LOCALLY HEAVY
RAINFALL ASSOCIATED WITH THE OUTER BANDS FROM THIS SYSTEM WILL BE
POSSIBLE ACROSS EXTREME SOUTHEAST VIRGINIA AND NORTHEAST NORTH
CAROLINA MONDAY AND TUESDAY...WHICH MAY RESULT IN LOCALIZED FLOODING
OF LOW LYING AREAS. IN ADDITION...WIND GUSTS TO 40 MPH WILL ALSO BE
POSSIBLE ALONG THE NORTHEAST NORTH CAROLINA COAST MONDAY AFTERNOON
AND EVENING.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
HURLEY
In the hours before
Local storm report, Aug 1, 4:10 PM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
510 PM EDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM FLOODING OCEAN PINES 38.36N 75.07W
08/01/2004 WORCESTER MD EMERGENCY MNGR
STREET FLOODING IN OCEAN PINES. SEVERAL OTHER ROADS
FLOODED THROUGHOUT THE COUNTY.
&&
44Special weather statement, Aug 1, 4:40 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 PM EDT SUN AUG 1 2004
VAZ064-072>077-012245-
CAROLINE VA-ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-NORTHUMBERLAND
VA-RICHMOND VA-WESTMORELAND VA-
540 PM EDT SUN AUG 1 2004
...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING THROUGH THE I 95
CORRIDOR AND NORTHERN NECK...
AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN FROM 9 MILES NORTHEAST OF
MONTROSS TO 15 MILES NORTHWEST OF SAINT STEPHENS CHURCH...MOVING
EAST AT 15 MPH. THE HEAVY RAIN WILL BE NEAR
CHAMPLAIN AROUND 540 PM EDT
MONTROSS AROUND 545 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE TAPPAHANNOCK AND
WARSAW.
RAINFALL RATES OF UP TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO LIKELY.
CULLEN
Special weather statement, Aug 1, 5:42 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
642 PM EDT SUN AUG 1 2004
VAZ063-072>077-020000-
ESSEX VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM VA-NORTHUMBERLAND
VA-RICHMOND VA-WESTMORELAND VA-
642 PM EDT SUN AUG 1 2004
...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING DOWN THE NORTHERN NECK
AND MIDDLE PENINSULA...
AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN FROM 11 MILES NORTH OF CALLAO TO
8 MILES WEST OF KING WILLIAM...MOVING SOUTHEAST AT 15 MPH.
THE VERY HEAVY RAIN WILL BE NEAR
KING WILLIAM AROUND 650 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS BETWEEN 7 AND 8 PM EDT
INCLUDE KING AND QUEEN COURTHOUSE...SAINT STEPHENS CHURCH
...TAPPAHANNOCK AND WARSAW.
RAINFALL RATES OF UP TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO LIKELY.
CULLEN
Special weather statement, Aug 1, 6:14 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
714 PM EDT SUN AUG 1 2004
VAZ063-071>073-020000-
HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-
714 PM EDT SUN AUG 1 2004
...STRONG THUNDERSTORMS MOVING INTO METRO RICHMOND...
AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SAINT STEPHENS CHURCH TO 6 MILES SOUTH OF
ASHLAND...MOVING SOUTH AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR TUCKAHOE AROUND 725 PM EDT...MECHANICSVILLE AROUND 730 PM EDT...
KING WILLIAM AROUND 745 PM EDT...HIGHLAND SPRINGS AROUND 755 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE DOWNTOWN
RICHMOND.
WIND GUSTS TO 40 MPH AND NEARLY CONTINUOUS DANGEROUS LIGHTNING ARE
LIKELY WITH THIS STORM. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.
44
Special weather statement, Aug 1, 6:41 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
741 PM EDT SUN AUG 1 2004
VAZ063-071>073-083-020000-
HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-NEW KENT VA-
741 PM EDT SUN AUG 1 2004
...STRONG THUNDERSTORMS MOVING EAST OF THE RICHMOND METRO AREA...
AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM DOWNTOWN RICHMOND TO 8 MILES SOUTHWEST OF
KING WILLIAM....MOVING SOUTHEAST AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR
EAST HIGHLAND PARK AROUND 745 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE HIGHLAND
SPRINGS AND MECHANICSVILLE.
ROTATION HAS BEEN DETECTED BY DOPPLER RADAR IN THESE THUNDERSTORMS
AND A TORNADO IS POSSIBLE BUT UNLIKELY. WIND GUSTS TO 45 MPH ARE
POSSIBLE WITH THESE STORMS. EXPECT FREQUENT DANGEROUS LIGHTNING IN
THE PATH OF THESE STORMS. RAINFALL RATES OF UP TO 2 INCHES PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.
CULLEN
Special weather statement, Aug 1, 7:11 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
811 PM EDT SUN AUG 1 2004
VAZ063-070>074-081>083-085-020115-
CHARLES CITY VA-CHESTERFIELD VA-ESSEX VA-HANOVER VA-HENRICO VA-KING
AND QUEEN VA-KING WILLIAM VA-MIDDLESEX VA-NEW KENT VA-PRINCE GEORGE
VA-
811 PM EDT SUN AUG 1 2004
...STRONG THUNDERSTORMS MOVING SOUTHEAST OF RICHMOND...
AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES NORTHWEST OF KING AND QUEEN
COURTHOUSE TO CHESTER...MOVING SOUTHEAST AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR
TALLEYSVILLE AROUND 815 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS BETWEEN 815 PM AND 9 PM
INCLUDE HOPEWELL...KING WILLIAM...NEW KENT AND ROXBURY.
WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF UP TO TWO INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW
LYING AREAS.
CULLEN
Flash Flood, King William
- When
- August 1, 7:45 PM EST to 8:15 PM EST
- Where
- King William County, King William
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.707, -77.088 (the zone’s center; the record gives no point)
Water covering Route 600 West River Road and Route 611 Vinter Road.
Flash Flood, Chesterfield
- When
- August 1, 8:45 PM EST to 9:15 PM EST
- Where
- Chesterfield County, Chesterfield
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.379, -77.587 (the zone’s center; the record gives no point)
Clover Leaf Lakes Apartments on Starview Court evacuated due to high water of 4 to 4.5 feet.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 1, 20041 death · 4 injured · 1 event
- Lightning Strike in Texas, August 1, 20041 death · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$18 million · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$10 million · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$2.0 million · 1 event
- Wildfire in Alaska, August 1 to 31, 2004$900,000 · 3 events
- Damaging Wind in South Dakota, August 1, 2004$200,000 · 78 kt wind · 1 event
- Damaging Wind in Nevada, August 1, 2004$100,000 · 78 kt wind · 1 event
- Hail and Damaging Wind in Missouri, August 1, 2004$50,000 · 61 kt wind · 2 events
- Hail in Iowa, August 1, 2004$35,000 · 1.75 in hail · 3 events
- Damaging Wind in South Dakota, August 1, 2004$30,000 · 69 kt wind · 1 event
- Drought in Colorado, August 1 to 31, 200421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422662, 5422663.